Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Raleigh, NC

May 2, 2002Halifax County, Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2002, 6:07 PM EDT for Halifax County, Vance County, Warren County, North Carolina. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 6:07 PM EDT (22:07 UTC)
Expired
May 2, 2002, 6:30 PM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Halifax County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:15 PM EDTThunderstorm Wind 50 ETownsville, NCSeveral trees were blown down in the Island Creek subdivision.
May 2, 6:25 PM EDTThunderstorm Wind 50 EElams, NCTrees were blown down near Lake Gaston.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 022207
SVRRAH
NCC083-181-185-022230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CAROLINA
  NORTHEAST VANCE COUNTY IN NORTH CAROLINA
  NORTHERN HALIFAX COUNTY IN NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTH OF HENDERSON...MOVING EAST AT 60
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LITTLETON
  KERR LAKE
  LAKE GASTON 
  ROANOKE RAPIDS
  NORLINA

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

$$

BL/PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 2, 3:20 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EST THU MAY  2 2002

COLD FRONT WILL SAG SOUTH ACROSS AREA TONIGHT. MOST HEAVY CONVECTION
WILL REMAIN TO THE NORTH WHERE DYNAMICS ARE BETTER BUT WILL SEE SOME
ACTIVITY MOST OF NIGHT.  COOLER AND DRIER AIR WILL COVER AREA
FRIDAY.  WEAK DISTURBANCE WILL ADVECT OVER AREA SATURDAY WHICH WILL
SET UP ISENTROPIC LIFT INDUCED PRECIPITATION.  THIS FALLING INTO DRY
AIR WILL INDUCE INSITU COLD AIR DAMMING SITUATION FOR MOST OF
CENTRAL NORTH CAROLINA.  TEMPERATURES SATURDAY WILL BE MUCH BELOW
NORMAL.

SUN-THU: DECREASING CLOUDS SAT NIGHT AS MID LEVEL SHORTWAVE TROUGH
MOVES OFF THE MIDATLANTIC COAST AND H8 WINDS GO NORTHWEST. MOSTLY
CLEAR AND COOL SUN. WILL RETAIN AFTERNOON/EVENING POP WITH WARM
FROPA LATE MON. PROXIMITY OF FRONT AND MCS POTENTIAL NECESSITATES
SMALL CHANCES OF LATE DAY STORMS TUE/WED. INCREASINGLY STRONG MID
LEVEL RIDGING SHOULD SUPPRESS CONVECTION THU SO WILL HAVE PARTLY
CLOUDY SKIES WITH WARM TEMPS.

.RAH...NONE.

SWH/GIH

In the hours before

Special weather statement, May 2, 1:35 PM EDT, 4 hours 32 minutes before
ZCZC 000
TTAA00 KRAH 021717

NCZ007>011-021>028-038>041-043-022315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 2 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE PIEDMONT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER
NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING.
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING.
AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST
AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT
APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS
OF THE ATOMSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF
DAMAGING WINDS FROM THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE
HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN
EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH
CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES
THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA
BORDER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Special weather statement, May 2, 1:35 PM EDT, 4 hours 32 minutes before
NCZ007>011-021>028-038>041-043-022315-

SPECIAL WEATHER STATEMENT... CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 2 2002

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE PIEDMONT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER
NETWORKS MAY BE REQUIRED THIS AFTERNOON AND INTO THE EARLY EVENING.
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA THIS EVENING.
AHEAD OF THIS FRONT...A STRONG SOUTHWEST WIND WILL BRING WARM MOIST
AIR INTO THE AREA...CREATING AN UNSTABLE AIR MASS. AS THE FRONT
APPROACHES...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...AND TRACK EAST ACROSS THE AREA. WINDS IN THE MID LEVELS
OF THE ATMOSPHERE ARE ALSO VERY STRONG...INCREASING THE THREAT OF
DAMAGING WINDS FROM THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS WILL BE LARGE
HAIL OVER AN INCH IN DIAMETER...AND DAMAGING STRAIGHT-LINE WINDS IN
EXCESS OF 60 MPH. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER WILL BE OVER THE NORTHERN PORTIONS OF CENTRAL NORTH
CAROLINA...MAINLY ALONG AND NORTH OF INTERSTATE 40. THIS INCLUDES
THE TRIAD AREA...THE TRIANGLE AREA...AND LOCATIONS NEAR THE VIRGINIA
BORDER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.